Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
PrettyInside

What To Do If Antibiotics/accutane Aren't An Option?

Recommended Posts

I suffer from IBS, which likely was worsened by the antibiotics I was put on long-term by a derm. to treat my acne woes when I was a teen and young adult. Bear with me; I have a point.... ;) My current derm. assistant wants to prescribe me an antibiotic, but I've refused one because I know that disrupting my gut flora will cause further digestive and skin problems down the line. Yet, at age 36, I've developed more scars--rolling ones--than I've developed since my acne started around age eleven. This feels so incredibly unfair.

What might be my treatment options if I can't/won't take antibiotics or Accutane? (I tried Accutane when I was 19 and had a negative reaction that caused my doctor to take me off of it right away.)

Thank you,

P.I.

Share this post


Link to post
Share on other sites

Sounds like any oral treatment is out the window so basically just topical treatments like retin-A? Maybe laser treatment?

Might sound crazy but I do have been on long term anti biotics and ive had 3 accutane courses with varying success but the thing if found now thats got me clear are clay masks!

Share this post


Link to post
Share on other sites

I just briefly read about daspone. I live in the States so I am not even sure if it is available here.

I have also heard that photodynamic light therapy is good.

What else have you tried?

Also, are you taking probiotics?

Share this post


Link to post
Share on other sites
I just briefly read about daspone. I live in the States so I am not even sure if it is available here.

I, too, am in the States, and Daspone is a new one on me. Unfortunately, I once lost my sense of taste for nearly a month from another sulfa-based drug; I think I need to avoid Daspone, too.

I have also heard that photodynamic light therapy is good.

I'll ask my derm. assistant on Friday about photo light therapy. (Do you happen to know if it's usually covered by insurance? If it isn't covered, it likely won't be an option for me.)

What else have you tried?

Other than long-term B.C. pills, I've taken nothing internally for a good number of years. But between the ages of 15 and 22, or so, I was put on several different antibiotics for long stretches of time. I've no doubt that my gut flora is still screwed up from killing off all bacteria in my digestive body.

I've read that there's such a thing as a boomerang effect that can occur if someone's taken antibiotics long term, and I believe that's the reason my acne went from being moderate/moderately severe to turning into cystic acne (complete with nodules) when I was in my early 20s and not taking antibiotics at the time.

Also, are you taking probiotics?

I am not, although I have some in my fridge. I'm scared to take them because I believe that I have Leaky Gut Syndrome--seeing as my acne has gotten so much worse and is causing indented scarring--since I began drinking more water (i.e., flushing out toxins faster, but not fast enough). I know of people who've taken probiotics, and their skin got worse. Due to my fear of causing more problems, I've avoided taking probiotics for the time being.

There's also the belief that taking probiotics while on an antibiotic regimen is pointless, even if you space out the times when each form of "biotic" is taken. So I'm scared that taking an antibiotic again will only serve to screw up my digestive tract even further than it has been thus far. Granted, being relieved of the breakouts, redmarks, and indented scars all over my face/jawline would be a nice reprieve, but at what cost? If I deplete/unbalance my digestive system further, won't I just be asking for more acne woes down the line? At least, that's my current working belief.

Thank you,

P.I.

Share this post


Link to post
Share on other sites

If you're already on BC, just switch to a high estrogen pill. Most high estrogen pills clear acne.

After learning of more of the health risks involved with B.C. pills, which include breast cancer and digestive disorders (or irritation of existing digestive disorders?), I actually want to get off of the pill. But I don't dare make that move for the time being, since I don't need to court more disaster.

BTW, the pill is also known to help cause Candida overgrowth, which I strongly suspect that I have. I also have IBS, so my digestive system probably isn't doing better because of the pill for that reason.

I also don't think that hormones are the cause of my current breakout. I let my IBS symptoms go for too long without doing anything to improve them; now that I'm drinking more water, my body is trying to flush out toxins--including bad bacteria, no doubt--that it can't get out fast enough through the digestive tract; so it's using my skin as an escape route.

P.I.

Share this post


Link to post
Share on other sites

What type of acne do you have? Certain types of acne can be treated with gentle, holistic approaches and others require bigger guns. I personally have acne conglobata. I've never had a bad experience with probiotics and can only sing their praises but we're all different, our skin, our bodies and how they process whatever we are putting into them.

Recently, my doctor told me I needed to go back on Accutane. I told him I didn't want to go back on Accutane. His response was "well, do you want that on your face?" In the words of the late, great Kurt Vonnegut "so it goes..."

Try what Green Gables recommended. I hope that it works and it seems pretty harmless.

I don't think that photodynamic therapy is covered however, I have an affirmation these days that goes something like "I will try everything before I take Accutane again." I also think most doctors have payment plans so that may help buffer the cost.

Share this post


Link to post
Share on other sites

"What To Do If Antibiotics/accutane Aren't An Option?"

-Be very, very thankful. Antibiotics will only do you any amount of good in the short term. And they destroy the good bacteria in your gut. I cannot tell you how many horror stories i've read where people get rid of their acne using antibiotics, only to have it return even worse once they are taken off of them. And you will be taken off of them as you can't take them for very long. And it makes sense that your acne would come back, because you haven't addressed the underlying issue as to why you are getting acne in the first place. It is only a band-aid fix that results in even more pain later on

The exact cause of your acne can be very, very complex. And the best advice I could give you is to check out a pinned topic in the nutrition section of this board titled 'good things for the many factors that lead to acne' It is very well done, and describes many different factors like diet, hormones, lifestyle, etc. Please check it out if you haven't already.

If you are looking for a topical solution to use while you address things like diet, I will post a link to a thread I created discussing a green tea/sea salt toner. It is very effective without irritating your skin. It's also 100% natural, and natural topicals are the only topicals you should ever use. I posted a couple links to homemade natural moisturizers as well in the discussion. I'll link you to both the green tea topic and the nutrition topic


/>http://www.acne.org/messageboard/index.php/topic/230714-good-things-for-the-many-factors-that-lead-to-acne/


/>http://www.acne.org/messageboard/index.php/topic/316478-green-teasea-salt-toner-effective-and-easy-to-make/

Share this post


Link to post
Share on other sites

If you think IBS is your main problem.

Well, I know that IBS is a problem for me. I received the diagnosis at age 10, but it didn't truly affect me until about four years ago. And, worse, I ignored the main symptom--constipation--for about 3.5 of those years.

So I think that my current breakouts are, in part, due to a toxic buildup within my body. I started drinking more water and taking supplements back in late April. Within 2-3 days, I started breaking out more on my lower cheeks, jawline and forehead. And my skin seems to get considerably worse if I wear foundation for a few hours a day for three consecutive days. So I've all the more reason to believe that my body is working to purge toxins through the skin, and covering my skin so that it can't breathe as well isn't ideal.

1) Probiotics

2) Betaine HCL, before every meal - http://www.amazon.co...s/dp/B000M4CD2C

I have a script from my derm. asst. for Doxicycline but am not 100% certain if I'll have it filled. The only thing making me want to do so is the current cyst and red mark on my forehead. I believe that both run a great risk of forming an indented scar without some additional help.

I'm not familiar with Betaine, although I've been taking Bromelain twice daily (basically after any meal involving meat protein). I will look into Betaine HCL, since it may be a better option for my digestive needs.

Thank you,

P.I.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×